Bruises in elderly people frequently occur because their skin has become thinner with age. The tissues that support the underlying blood vessels have become more fragile. Bruises are also more common in those taking medicine to thin the blood.
What causes purple spots on elderly skin?
Aging skin is thought to be the most common cause of senile purpura. As the body ages, the skin becomes thinner and more delicate. Over time, exposure to ultraviolet (UV) rays weakens the connective tissues that hold the blood vessels in their place.
What causes bruises to appear without injury?
Unexplained bruising on the legs can occur in both adults and children due to a variety of factors, including injury, age, an underlying health condition, or even things like medication. For example, in adults, bruising can occur more easily as we age due to thinning of the skin.
What causes bruising in senior citizens?
According to the Mayo Clinic, skin becomes thinner with age, resulting in a smaller barrier between skin and the blood vessels that burst to cause bruising. Skin also loses some of its fatty layer as the body ages, and this fatty layer cushions blood vessels, allowing them to absorb impact rather than burst.
How do I get rid of senile purpura?
A new experimental oral medication known as Purpurex (New Vitality) is effective in improving and even clearing the appearance of senile purpura, while helping to prevent new lesions from occurring, according to a recent study.
How do you treat bruises in the elderly?
Apply a cold compress to the bruise for 20 minutes to reduce the blood flow to the area. This may reduce the size of the bruise and decrease inflammation. Elevate the bruised area if at all possible. Wrapping the area with a compression bandage can help decrease swelling.
What helps with bruising in elderly?
If a bruise occurs as the result of a minor bump or fall, putting a cold compress on the area can reduce the bleeding and improve swelling. To prevent bruises in the first place, it’s important to keep a tidy living environment free of clutter or furniture that could cause tripping or bumping.
What medications can cause unexplained bruising?
Why do I bruise or bleed easily? Some medicines can cause easy bruising and bleeding. Examples are aspirin, pain medicines like ibuprofen (Motrin) and naproxen (Aleve), and blood thinners. If you take one of these medicines, talk to your doctor to see if you should keep taking the medicine.
What cancers cause bruising?
You’ve likely heard of the most common forms: leukaemia, myeloma and lymphoma. Leukaemia and myeloma happen when there are too many abnormal cells in the blood and bone marrow (where blood cells are made). It means not enough normal blood cells are produced, which can cause anaemia, infections and bruising or bleeding.
Can High BP cause bruising?
Your symptoms can be present in a wide variety of medical conditions, including high blood pressure, stress reactions, and reactions to medications. You should not discontinue a prescription medication without first contacting your doctor.
Do elderly bruise easily?
Share this article: As they age, seniors experience physical changes inside and out. Aging skin bruises easily, which can be sensitive and painful. Bruises, also called contusions, occur when trauma damages or ruptures tiny blood vessels beneath the skin.
What bruises should you worry about?
Call the doctor if the bruise is accompanied by swelling and extreme pain, especially if you take a blood-thinning medication for a medical condition. Call the doctor if bruising occurs easily or for no apparent reason. Call the doctor if the bruise is painful and under a toenail or fingernail.
How do you know if a bruise is serious?
See your doctor or visit State Urgent Care right away if you notice any of the following symptoms:
- Abnormal bleeding in the gums, frequent nose bleeds or blood in the urine or stool.
- Frequent very large, very painful bruises.
- Numbness or weakness anywhere in the injured limb.
- Swelling around the bruised skin.
What vitamin is lacking when you bruise easily?
Low on Vitamin C This essential vitamin helps make collagen, an important protein that keeps your blood vessels healthy. If you don’t get enough vitamin C in your diet, you may notice that you bruise easily.
What medications cause purpura?
Other drugs associated with drug purpura include the following:
- Antibiotics (eg, cephalosporins, rifampicin)
- Gold salts.
What drugs cause senile purpura?
Certain drugs, including corticosteroids and aspirin, may exacerbate the lesions. In most cases, senile purpura develops from minor trauma, even though it looks like the person sustained a serious injury.